Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Feb 24, 2001, 3:06 PM CST for Christian County, Douglas County, Missouri. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Feb 24, 2001, 3:06 PM CST (21:06 UTC)
- Expired
- Feb 24, 2001, 3:30 PM CST
- In force
- 24 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Christian County, MO, Douglas County, MO
The radar
The Springfield radar (KSGF), 60 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 24, 3:09 PM CST | Thunderstorm Wind | Elkhead, MO | |
| Feb 24, 3:19 PM CST | Thunderstorm Wind | Dogwood, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 24, 11:15 AM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.1 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 429 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 326 m²/s²
- 0-3 km storm-relative helicity
- 371 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 242106 SVRSGF MOC043-067-242130- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 PM CST SAT FEB 24 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI EASTERN CHRISTIAN COUNTY IN SOUTHWEST MISSOURI * UNTIL 330 PM CST * AT 302 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES SOUTHEAST OF SPARTA...OR 15 MILES WEST OF AVA...MOVING NORTHEAST AT 50 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 70 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AVA BY 320 PM CST. THE TOWNS OF KELTNER...ELKHEAD...GOODHOPE AND DOGWOOD ARE ALSO IN THE PATH OF THIS STORM. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE ADVANCE WARNING. THIS STORM DOES HAVE A HISTORY OF ROTATION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN SPRINGFIELD. LAT...LON 3707 9306 3682 9307 3681 9246 3707 9244 HUDSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 24, 2:50 PM CST, 16 minutes earlier.
Area forecast discussion, Feb 24, 2:50 PM CST, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 250 PM CST SAT FEB 24 2001 ONGOING SEVERE THREAT CONTINUES TO BE MAIN CONCERN THIS AFTERNOON. NARROW WARM SECTOR JUST AHEAD OF SQUALL LINE HAS ALLOWED 70-80 KT WINDS TO MIX THROUGH MOIST SURFACE INVERSION ACROSS SW MO. EXPECT HIGHEST SEVERE THREAT TO REMAIN ALONG THE ARKANSAS BORDER...WHERE HIGH THETA-E AIR HAS SURGED AHEAD OF SQUALL LINE. A QUICK MESOANALYSIS LEAVES ME CONCERNED THAT MOST OF THE STRONG CONVECTION HAS OVERRUN THE SURFACE WARM FRONT...WHICH WILL PROHIBIT STRONGEST WINDS FROM MIXING THROUGH DEEP SATURATED SURFACE INVERSION. IN ADDITION...THIS SQUALL LINE...DESPITE ITS 50-60 KT FORWARD SPEED...HAS RESULTED IN WIDESPREAD FLASH FLOODING DUE TO PRIOR EXCESSIVE RAINFALL. WILL CONTINUE FLASH FLOOD WATCH ALL AREAS THROUGH THIS EVENING...AND WILL LIKELY SEE MORE WARNINGS POSTED. AGREE WITH SPC DAY 1 OUTLOOK THAT A SECOND ROUND OF THUNDERSTORMS APPEARS LIKELY BEHIND INITIAL DRY SLOT. TEMPERATURES AND DEWPOINTS DO NOT FALL BEHIND INITIAL SQUALL LINE...AND ANY SUNSHINE SHOULD FINALLY DESTABILIZE THE BOUNDARY LAYER ACROSS SE KS/WRN MO LATER THIS AFTERNOON. COUPLED WITH AN APPROACHING MID LEVEL COLD POOL AND SHORT WAVE...APPEARS THAT ADDITIONAL STORMS WITH LARGE HAIL ARE POSSIBLE. WILL CONTINUE TO MONITOR CUMULUS WHICH CONTINUES TO BUILD ACROSS CENTRAL OK. HIGH PRESSURE WILL QUICKLY NOSE INTO THE AREA AFTER MIDNIGHT...AS STRONG MID LEVEL JET CARRIES STACKED SYSTEM UP INTO THE GREAT LAKES REGION. ETA/AVN INDICATE THAT A VERY STRONG SFC GRADIENT WILL DEVELOP BEHIND THE INITIAL SURFACE BOUNDARY...AND SURFACE OBSERVATIONS ACROSS WEST TEXAS/OKLAHOMA INDICATE THAT A WIND ADVISORY MAY BE REQUIRED OVERNIGHT. OTHERWISE...SKIES SHOULD RAPIDLY CLEAR AFTER MIDNIGHT WITH STRONG SUBSIDENCE AND BEHIND MAIN VORT MAX. WITH NO REAL COLD AIR BEHIND SURFACE OCCLUSION...TEMPS SHOULD BE NEAR OR SLIGHTLY ABOVE NORMAL FOR THE NEXT SEVERAL DAYS. NEXT SYSTEM STILL LOOKS ON TRACK FOR TUESDAY AS INVERTED TROF DEVELOPS ALONG THE GULF COAST. WILL ONCE AGAIN SEE OVERRUNNING RAINS CHANGE TO FREEZING/FROZEN PRECIP AS SHALLOW ARCTIC RIDGE BUILDS SOUTH INTO THE AREA. STRONG WARM AIR ADVECTION SUGGESTS THAT WE MAY HAVE ANOTHER ICING EVENT ON THE HORIZON. CURRENT FORECAST LOOKS TO BE IN GREAT SHAPE AND WILL MAKE VERY FEW CHANGES AT THIS TIME. .SGF... FLASH FLOOD WATCH FOR THE ENTIRE CWA THROUGH THIS EVENING. BOOKBINDER
In the hours before
Special weather statement, Feb 24, 11:20 AM CST, 3 hours 46 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300- SPECIAL WEATHER STATEMENT...TORNADO WATCH #30 NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CST SAT FEB 24 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS... SOUTHWEST AND SOUTH CENTRAL MISSOURI. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS...CRAWFORD AND CHEROKEE. IN MISSOURI..BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS... GREENE...HOWELL...JAPSER...LACLEDE...LAWRENCE...MCDONALD...NEWTON... OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER..AND WRIGHT. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS SQUALL LINE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. BOOKBIPNDER
Special weather statement, Feb 24, 11:20 AM CST, 3 hours 46 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300- SPECIAL WEATHER STATEMENT...TORNADO WATCH 30 NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CST SAT FEB 24 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS... SOUTHWEST AND SOUTH CENTRAL MISSOURI. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS...CRAWFORD AND CHEROKEE. IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS... GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON... OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS SQUALL LINE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. BOOKBINDER
Special weather statement, Feb 24, 12:16 PM CST, 2 hours 50 minutes before
KSZ097-101-MOZ077-079>082-088>097-101>105-242300- SPECIAL WEATHER STATEMENT...TORNADO WATCH #30 NATIONAL WEATHER SERVICE SPRINGFIELD MO 1120 AM CST SAT FEB 24 2001 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO WATCH...EFFECTIVE UNTIL 5 PM....FOR PORTIONS OF SOUTHEAST KANSAS... SOUTHWEST AND SOUTH CENTRAL MISSOURI. THIS WATCH INCLUDES THE FOLLOWING COUNTIES... IN KANSAS...CRAWFORD AND CHEROKEE. IN MISSOURI...BARRY...BARTON...CHRISTIAN...DADE...DALLAS...DOUGLAS... GREENE...HOWELL...JASPER...LACLEDE...LAWRENCE...MCDONALD...NEWTON... OZARK...POLK...STONE...TANEY...TEXAS...WEBSTER...AND WRIGHT. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...AND POSSIBLE TORNADOES. A SQUALL LINE ACROSS EASTERN OKLAHOMA WILL INTENSIFY AS IT MOVES EAST INTO SOUTHEAST KANSAS AND THE MISSOURI OZARKS. WIDESPREAD WIND DAMAGE...LARGE HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE WITH THIS SQUALL LINE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT. BBOOKBINDER
Special weather statement, Feb 24, 1:00 PM CST, 2 hours 6 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-250000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CST SAT FEB 24 2001 ...SEVERE THUNDERSTORMS WITH DAMAGING WINDS THIS AFTERNOON... ...MORE HEAVY RAIN AND FLOODING POSSIBLE THIS AFTERNOON... A POWERFUL STORM SYSTEM WILL BRING THE POTENTIAL OF SEVERE THUNDERSTORMS THIS AFTERNOON TO ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. A SQUALL LINE WILL SWEEP ACROSS THE REGION THIS AFTERNOON...AHEAD OF A STRONG COLD FRONT APPROACHING FROM THE WEST. THESE STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 70 MPH...ALONG WITH LARGE HAIL AND VERY HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS WILL BRING UP TO INCH OF ADDITIONAL RAINFALL TO THE AREA THIS AFTERNOON. WITH ALREADY SATURATED GROUND CONDITIONS...ANY ADDITIONAL HEAVY RAINFALL WILL QUICKLY RESULT IN FLASH FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION WILL BE REQUIRED THIS AFTERNOON. .OUTLOOK FOR SUNDAY THROUGH WEDNESDAY... ANOTHER STORM SYSTEM WILL APPROACH THE REGION TUESDAY AND WEDNESDAY BRINGING THE THREAT OF A WINTERY MIX OF FREEZING RAIN AND SNOW. STAYED TUNED TO THE LATEST WEATHER INFORMATION FROM YOUR NATIONAL WEATHER SERVICE IN SPRINGFIELD MISSOURI SYSTEM BY LISTENING TO NOAA WEATHER RADIO OR GOING TO OUR WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/SGF/ NOTE...WEB ADDRESS IS IN SMALL LETTERS. BOOKBINDER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 4:25 AM CST | Flash Flood Warning | SGF | Barry, Christian, Greene, Lawrence, McDonald, Newton and 1 more | 3 hr |
| Feb 24, 12:10 PM CST | Severe Thunderstorm Warning | SGF | Barton, Vernon | 35 min |
| Feb 24, 12:47 PM CST | Flash Flood Warning | SGF | McDonald, Newton | 3 hr |
| Feb 24, 12:56 PM CST | Severe Thunderstorm Warning | SGF | McDonald | 34 min |
| Feb 24, 1:02 PM CST | Flash Flood Warning | SGF | Barton, Jasper | 3 hr |
| Feb 24, 1:11 PM CST | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 49 min |
| Feb 24, 1:31 PM CST | Flash Flood Warning | SGF | Barry, Lawrence, Stone | 3 hr |
| Feb 24, 1:43 PM CST | Severe Thunderstorm Warning | SGF | Christian, Stone | 47 min |
| Feb 24, 1:43 PM CST | Severe Thunderstorm Warning | SGF | Greene | 47 min |
| Feb 24, 2:09 PM CST | Flash Flood Warning | SGF | Christian, Greene, Taney | 3 hr |
| Feb 24, 2:46 PM CST | Severe Thunderstorm Warning | SGF | Taney | 29 min |
| Feb 24, 3:22 PM CST | Tornado Warning | SGF | Webster, Wright | 38 min |
| Feb 24, 3:41 PM CST | Tornado Warning | SGF | Ozark | 34 min |
| Feb 24, 3:47 PM CST | Tornado Warning | SGF | Douglas | 43 min |
| Feb 24, 4:22 PM CST | Flash Flood Warning | SGF | Barry, Barton, Christian, Greene, Jasper, Lawrence and 4 more | 4 hr |
| Feb 24, 4:30 PM CST | Flash Flood Warning | SGF | Douglas, Howell, Ozark, Texas | 4 hr |
| Feb 24, 4:40 PM CST | Severe Thunderstorm Warning | SGF | Howell | 35 min |
| Feb 24, 5:07 PM CST | Severe Thunderstorm Warning | SGF | Oregon | 38 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.